Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, May 22, 2020

May 22, 2020 · NWS OUN · 19 events in 6 counties and zones

Numerous severe thunderstorms fired along the intersection of a stalled outflow boundary and a dryline during the afternoon and evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous severe thunderstorms fired along the intersection of a stalled outflow boundary and a dryline during the afternoon and evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 1:14 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, May 22, 1:14 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
214 PM CDT Fri May 22 2020

...New SHORT TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 214 PM CDT Fri May 22 2020

Cold pool from morning MCS has modified significantly with surface
heating. Winds have turned south-southeasterly in response to
deepening lee side trough resulting in moisture advection back into
the area. Low 70 degree dew points have already made it back into
southern Oklahoma, and deeper cumulus field lags this slightly
(where deeper moisture likely resides). Although midlevel heights
are neutral to slowly rising implying some subsidence,
convergence along remnant outflow boundary across western north
Texas may eventually result in convective initiation. Several
convective attempts have been observed already in the day cloud
phase RGB satellite imagery, but parcels are detaining due to
orthogonal flow. The relatively "cool" side of the boundary will
continue to destabilize and with time convection that forms near
the boundary should be able to sustain as it moves northeastward.
Although any storms that initiate will move northeasterly at 25-30
mph, effective shear supports slower more easterly motions with
supercells. Step mid- level lapse rates are contributing to
moderate to strong instability which will support large hail and
damaging wind threat. Given expected evolution, the potential for
stretching of vertical vorticity along the boundary for tornado
formation seems limited in space and time, and overall a low
threat. However, this evening, low- level shear strengthens
considerably causing hodographs to enlarge and become more
favorable for tornadoes. By then, a more consolidated cluster of
storms may have evolved, but if discrete supercell morphologies
persist long enough that would increase the tornado potential. The
greatest concern may be from Archer City to Waurika and
southeastward.

Further north, a band of flat cumulus along a convergence boundary
extending from near Stillwater westward to north of Watonga will
need to be watched. This is an area with comparatively larger CIN
but an isolated storm is not out of the question given continued
convergence and boundary layer heating/destabilization. We will
launch a special 20z sounding to further assess this potential.
Right now it seems to be a low probability scenario, but if storms
can develop and somehow sustain in the hostile subsident/capped
environment, CAPE/shear combinations would be sufficient for storms
to become severe. Again, this appears to be an unlikely scenario but
we will watch observational trends closely.

A cluster of storms could evolve and traverse the Red River through
the evening, with additional development across the southern half of
our area not out of the question given low-level jet and
warm/moist advection regime. Most CAMs suggest this possibility.

JT/BRB

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 151 PM CDT Fri May 22 2020

For Saturday, it still appears most locations will remain dry
during the daytime. Isolated to scattered thunderstorms may
develop along a dryline across the eastern Texas panhandle and
move into western Oklahoma and north Texas. Convective coverage
continues to be uncertain. Forecast soundings continue to indicate
a rather stout cap across most of the dryline. There are
indications the cap could be weak enough near the Caprock for
convection initiation.

With relatively weak effective bulk shear (~20 knots), storm
organization will be limited (e.g., multicellular rather than
supercellular). This should limit the overall severe threat as the
storms move eastward during the evening hours. Isentropic
ascent/warm air advection may help sustain or develop new
showers/storms a little farther east into the overnight hours.

For Sunday, a lead shortwave trough is forecast to lift
northeastward from Texas. This should result in scattered showers
and thunderstorms across south central and eastern Oklahoma.
Otherwise, thunderstorms are expected to develop along the dryline
during the afternoon with the potential to affect western
Oklahoma and north Texas again.

For Sunday night and beyond, the longwave trough is forecast to
close off to the west and slow down. Periods of showers and
thunderstorms are expected through the middle part of next week
with the low in the vicinity (perhaps with shortwave troughs
rotating on its eastern edge). The primary hazard during this time
will be heavy rainfall that may lead to flooding. The overall
synoptic pattern in the mid-latitudes appears quite blocky, so
forecast confidence remains low.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Fri May 22 2020

There is a chance for showers/thunderstorms development near a
remnant outflow boundary near Wichita Falls this afternoon and
evening. Showers/thunderstorms may be possible over KLAW, KOKC,
KOUN tonight. However, confidence is too low at this point to
include in TAFs.

Thompson

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  65  85  68 /  50  20  10  20
Hobart OK         89  66  89  66 /  10  10  10  30
Wichita Falls TX  92  67  89  69 /  40  40  10  30
Gage OK           81  62  91  65 /  10   0  10  30
Ponca City OK     79  64  85  69 /  70  10  10  20
Durant OK         85  67  86  68 /  30  50  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....10
AVIATION...01
Hazardous weather outlook, May 22, 10:57 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1157 AM CDT Fri May 22 2020

OKZ004>048-050>052-TXZ083>090-231700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon through Tonight...

.Thunderstorms...
Thunderstorms are likely to develop near a remnant outflow
boundary across western-north Texas later this afternoon, most
likely not until around 3pm. Hail up to two inches in diameter
and wind gusts up to 70 mph will be possible with these storms.
The most likely locations to be impacted are south of a line from
Altus to Waurika.

A cluster of storms may evolve this evening and move eastward
across southern Oklahoma with a continued threat of severe
weather. This evening, the primary threat will transition to
damaging winds, although large hail may still be possible with the
strongest storms. A tornado or two is possible, especially near
and south of the Red River during the early to mid evening.
Individual storm motion will be east-northeasterly at 15 to 25
mph. The severe weather threat should diminish early tonight as
storms weaken and move southeast of the area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

.Heavy Rainfall...
Heavy rainfall will be possible this morning across parts of
southeastern Oklahoma. Additional heavy rainfall will be possible
late this afternoon and tonight across southern Oklahoma and
western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Thursday. A Marginal Risk covers the area west of Alva to Hobart
to Archer City Texas on Saturday, mainly during the evening.
Severe thunderstorms will also be possible on Sunday, but details
are still uncertain regarding timing and location.

.Heavy rain...
Heavy rainfall is possible, particularly on Friday, and again
Sunday night into Monday. Heavy rainfall may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 3:47 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT Fri May 22 2020

OKZ037-TXZ085-086-222200-
Tillman OK-Wichita TX-Wilbarger TX-
447 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Tillman...northwestern
Wichita and east central Wilbarger Counties Until 500 PM CDT...

AT 444 PM CDT, a strong thunderstorm was located near Davidson,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Davidson, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3425 9918 3451 9878 3435 9866 3434 9866
      3433 9865 3428 9861 3410 9907
TIME...MOT...LOC 2144Z 238DEG 30KT 3422 9905

BRB

The radar

The Altus AFB radar (KFDR), 10 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Tillman

When
May 22, 4:17 PM CST
Where
Tillman County, Hollister
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.340, -98.870

Hail, Tillman

When
May 22, 4:26 PM CST
Where
Tillman County, 7.12 mi SSE of Frederick Arpt
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
34.250, -98.950

Hail, Tillman

When
May 22, 4:35 PM CST
Where
Tillman County, 7.48 mi SSW of Hollister
Measured
2 in hail
Reported by
Public
Coordinates
34.240, -98.920

Hail, Tillman

When
May 22, 4:40 PM CST
Where
Tillman County, 4.15 mi S of Hollister
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.280, -98.870

Hail, Tillman

When
May 22, 4:52 PM CST
Where
Tillman County, 5.35 mi SSW of Loveland
Measured
1 in hail
Reported by
Public
Coordinates
34.230, -98.810

Hail, Tillman

When
May 22, 4:52 PM CST
Where
Tillman County, Davidson
Measured
2.5 in hail
Reported by
Public
Coordinates
34.240, -99.080

Hail, Tillman

When
May 22, 4:57 PM CST
Where
Tillman County, 3.17 mi ESE of Grandfield
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.210, -98.640

Hail, Comanche

When
May 22, 5:03 PM CST
Where
Comanche County, 0.57 mi E of Cache
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.630, -98.620

Hail, Comanche

When
May 22, 5:11 PM CST
Where
Comanche County, 0.57 mi E of Cache
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.630, -98.620

Hail, Comanche

When
May 22, 5:15 PM CST
Where
Comanche County, Indiahoma
Measured
1 in hail
Reported by
Public
Coordinates
34.620, -98.750

Hail, Comanche

When
May 22, 7:07 PM CST
Where
Comanche County, 0.57 mi E of Meers
Measured
1 in hail
Reported by
Public
Coordinates
34.780, -98.570

Hail, Caddo

When
May 22, 7:25 PM CST
Where
Caddo County, 8.2 mi WNW of Boone
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.930, -98.600

Hail, Caddo

When
May 22, 7:56 PM CST
Where
Caddo County, 3.07 mi SE of Ft Cobb
Measured
1.75 in hail
Reported by
Public
Coordinates
35.070, -98.400

Hail, Cotton

When
May 22, 7:58 PM CST
Where
Cotton County, 4.87 mi SW of Randlett
Measured
1.5 in hail
Reported by
Public
Coordinates
34.130, -98.520

Thunderstorm Wind, Love

When
May 22, 9:55 PM CST
Where
Love County, Burneyville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.910, -97.300

Thunderstorm Wind, Bryan

When
May 22, 11:34 PM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
65 kt (75 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.000, -96.390

Thunderstorm Wind, Bryan

When
May 22, 11:40 PM CST
Where
Bryan County, Calera
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.930, -96.430

Power pole downed.

Thunderstorm Wind, Bryan

When
May 22, 11:40 PM CST
Where
Bryan County, 0.57 mi E of Yuba
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.810, -96.200

Thunderstorm Wind, Bryan

When
May 22, 11:45 PM CST
Where
Bryan County, 2.95 mi WSW of Roberta
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.920, -96.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897348, 897349, 897350, 897351, 897352, 897353, 897355, 897356, 897357, 897358, 897359, 897361, 897362, 897363, 897364, 897365, 897367, 897368, 897369.